Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

August 8, 2018Barbour County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 8, 2018, 7:16 PM CDT for Barbour County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 7:16 PM CDT (00:16 UTC)
Expired
Aug 8, 2018, 8:00 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 36 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1574 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

429 
WWUS84 KBMX 090016
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
716 PM CDT WED AUG 8 2018
 
ALZ050-090100-
Barbour AL-
716 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBOUR COUNTY UNTIL
800 PM CDT...

At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Blue Springs State Park to
near Abbeville. Movement was northeast at 15 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with 
these storms.

Locations impacted include...
Richards Crossroads, Texasville and Baker Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 8542 3184 8514 3183 8513 3179 8513
      3178 8514 3176 8513 3177 8515 3175 8518
      3174 8521 3171 8521 3170 8522 3171 8541
      3162 8542 3162 8546 3163 8546
TIME...MOT...LOC 0015Z 214DEG 13KT 3159 8538 3164 8521 

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:52 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 8, 6:52 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
652 PM CDT Wed Aug 8 2018

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...

Updated the forecast for the ongoing convection early this
evening. An upper level impulse aided in thunderstorm development
ahead of a slow moving cold front. SBCAPE of 4000 and precipitable
water values at 1.7 or higher generated wet microburst potential
into the moderate range. Therefore, the storms will be capable of
producing some wind gusts to around 50 mph and dime to penny size
hail. Expect a general decrease in the storm activity later this
evening with loss of daytime heating. But additional storms can
not be ruled out at any time of place overnight due to small scale
boundary interactions. Another upper level impulse expected to
aide the storms again on Thursday. Will monitor progression of
storms back in Arkansas this evening for timing.

75

Previous short-term discussion:Today and Tonight.

Overnight synoptic observations continued to show an upper-level
trough axis extending from Lake Superior down through the
Mississippi River Valley. This trough has been gradually
deteriorating the upper ridge over the southeastern CONUS as the
stronger ridge in the west continues amplification northward, though
remnant anticyclonic flow aloft lingers over central Alabama per
GOES-16 water vapor imagery. Obs also showed ongoing convective
activity, possibly enhanced by a 30kt LLJ, along a rather diffuse
surface front positioned across the Ohio Valley with a general east
to southeast trend. This frontal boundary should continue slow
forward progress but will remain to our north throughout the day.
Outflow from more vigorous thunderstorms ahead of a H7 shortwave
trough in Arkansas can be observed moving eastward across western
TN, with its southern extent gradually approaching our northwestern
CWA by morning. MGM and other locations measuring rainfall yesterday
should see any fog clearing shortly after day break this morning.

Overall expectations for today will focus on thunderstorm
development along and ahead of the outflow/shortwave to our
northwest. With the frontal boundary lagging behind, OFBs/mesoscale
differential heating axes will dictate development of thunderstorms
as we remain south and downstream of the upper-level trough. This
being said, afternoon SBCAPE values should range from ~2,000-3,000
J/kg given observed soundings from the past couple of days and the
fact our overall low-level thermodynamics remain in place. Exact
thunderstorm timing/placement will depend on how convection behaves
once initiation occurs in the early afternoon and into peak diurnal
heating. Best confidence in showers and thunderstorms will remain in
the northern half of the CWA where better forcing/deep-layer
moisture will extend along and ahead of the frontal boundary where
PWs could approach 2.0". Though some merging could take place, as
well as stronger areas of convection developing cold pools,
thunderstorms are expected to remain sub-severe as mid-level lapse
rates range ~5.5 C/km and better wind shear resides farther north in
the Ohio Valley. Anticipating heavy rain, lightning, and high precip
rates as the biggest threats. Given what mid-level flow we have
(~15 kts at 500mb), convection should gradually propagate
southeastward from the northwest. With higher PoPs and general
cloud cover today, have gone with highs in the upper 80s/lower 90s
with the warmest temperatures in our southern counties where more
isolated precip is expected. As we head into the overnight hours,
thunderstorm re-development could take place in the northwest as
forcing associated with the front/upper trough remains.

40/Sizemore

.LONG TERM...
Thursday through Tuesday.

High rain chances will be the story for Thursday and Friday as an
upper-level trough moves eastward across the Lower Mississippi
Valley. Height falls and increasing upper-level support, coupled
with PWAT values around 2 inches, should result in several rounds
of convection that may continue into the overnight hours. Coverage
could become rather widespread, and rain chances have been
increased to around 70 percent for most of the forecast area.

Model agreement worsens on Saturday regarding the evolution of the
upper-level shortwave. There is the possibility of stronger
subsidence occurring in the wake of the trough, which may reduce
rain chances across the northern part of the CWA. Our forecast
currently indicates slightly higher rain chances across the
southern counties.

Models generally agree that a trough axis will develop from the
Ohio Valley southwestward into Texas for Sunday and Monday. A
series of small shortwaves may move across the Deep South, leading
to a continuation of above normal rain chances.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Ongoing convection associated with an upper level impulse moving
eastward ahead of a cold front. Additionally, a remnant sea breeze
boundary and other outflows will set off storms for the next few
hours. The best chances will be near TOI/ASN/ANB and have
mentioned some TEMPO/VCTS for the next few hours. Expect a
decrease in the thunderstorm activity overnight, but as the upper
trough slowly builds and the cold front inches our way, a storm
can not be ruled out at any time.

At this time, left the terminals VFR outside of thunderstorm
activity. Moisture does increase but believe that ceilings will
be most numerous north and VFR. Another impulse aloft will aide
thunderstorm development on Thursday and it may occur before 18z.
Therefore, have a VCTS mention at all sites starting at 15-18z.
Winds will be light and variable overnight and become westerly
around 7kts on Thursday.

75

&&

.FIRE WEATHER...

High relative humidity values will continue. Increasing rain
chances are expected through Friday. Morning fog and low clouds
will be possible in locations that receive afternoon and evening
rainfall. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  87  71  86  69 /  50  70  50  70  40
Anniston    72  88  71  87  70 /  60  70  50  70  40
Birmingham  73  89  73  87  72 /  40  70  50  70  40
Tuscaloosa  74  90  73  89  72 /  40  70  50  70  40
Calera      71  88  71  86  70 /  40  70  50  70  40
Auburn      72  88  72  87  72 /  40  50  40  70  40
Montgomery  74  91  74  89  73 /  40  60  40  70  40
Troy        73  91  73  89  73 /  40  50  30  70  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 8, 4:31 AM CDT, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
431 AM CDT Wed Aug 8 2018

ALZ011>015-017>050-091245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
431 AM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Aug 8, 6:42 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     2 SW BIG WILLS CREEK    33.97N 86.02W
08/08/2018                   ETOWAH             AL   EMERGENCY MNGR

            A LARGE TREE FELL ON A VEHICLE ALONG HIGHWAY
            411 AND COUNTRY CLUB DR. ONE PERSON TRAPPED
            IN VEHICLE. WINDS MEASURED AT 51 MPH.

&&

MAL
Local storm report, Aug 8, 6:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     1 WSW GADSDEN MALL      33.99N 86.03W
08/08/2018                   ETOWAH             AL   EMERGENCY MNGR

            A LARGE TREE WAS BLOWN DOWN ALONG I-759 IN
            GADSDEN. WINDS MEASURED AT 51 MPH IN
            GADSDEN.

&&

MAL
Special weather statement, Aug 8, 6:44 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
644 PM CDT WED AUG 8 2018

ALZ018>021-090015-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
644 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN...ETOWAH...
NORTHEASTERN CLEBURNE AND SOUTHERN CHEROKEE COUNTIES UNTIL 715 PM
CDT...

At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aurora to Jacksonville to near Mount Zion.
Movement was east at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Attalla, Piedmont, Hokes Bluff,
Glencoe, Sardis City, Leesburg, Reece City, Fruithurst, Edwardsville,
Tennala, Tabor Road, Cherokee Rock Village, Aurora, Pleasant Gap,
Jacksonville State University, Muscadine and Ballplay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 8541 3362 8533 3363 8534 3383 8581
      3411 8630 3418 8619 3419 8611 3420 8610
      3420 8585
TIME...MOT...LOC 2344Z 284DEG 11KT 3408 8620 3382 8573 3360 8524

05
Special weather statement, Aug 8, 6:53 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
653 PM CDT WED AUG 8 2018

ALZ047-090030-
Lee AL-
653 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE COUNTY UNTIL 730
PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bleecker, or near Smiths, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smiths, Smiths Station, Bleecker, Goat Rock Lake and Monterey
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3248 8519 3258 8523 3264 8510 3263 8509
      3264 8508 3262 8509 3262 8508 3258 8507
      3257 8506 3255 8503 3254 8502 3253 8503
TIME...MOT...LOC 2353Z 244DEG 9KT 3254 8516

32/Davis
Special weather statement, Aug 8, 7:13 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
713 PM CDT WED AUG 8 2018

ALZ019-021-090045-
Calhoun AL-Cleburne AL-
713 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND
NORTHEASTERN CLEBURNE COUNTIES UNTIL 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edwardsville, or near Heflin, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Piedmont, Heflin, Fruithurst, Edwardsville, Muscadine, Abernathy,
Mars Hills, Sweetwater Lake, Coleman Lake And Campground, I 20
Welcome Center, Liberty Hill, Oak Level and Borden Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 8561 3388 8568 3394 8552 3394 8550
      3396 8548 3396 8540 3365 8534
TIME...MOT...LOC 0013Z 250DEG 20KT 3371 8556

05
Special weather statement, Aug 8, 7:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
716 PM CDT WED AUG 8 2018

ALZ050-090100-
Barbour AL-
716 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBOUR COUNTY UNTIL
800 PM CDT...

At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Blue Springs State Park to
near Abbeville. Movement was northeast at 15 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Richards Crossroads, Texasville and Baker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 8542 3184 8514 3183 8513 3179 8513
      3178 8514 3176 8513 3177 8515 3175 8518
      3174 8521 3171 8521 3170 8522 3171 8541
      3162 8542 3162 8546 3163 8546
TIME...MOT...LOC 0015Z 214DEG 13KT 3159 8538 3164 8521

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:13 PM CDTSpecial Weather StatementBMXCleburne32 min
Aug 8, 8:10 PM CDTSpecial Weather StatementBMXPickens35 min
Aug 9, 11:50 AM CDTSpecial Weather StatementBMXBlount25 min
Aug 9, 12:09 PM CDTSpecial Weather StatementBMXBlount36 min
Aug 9, 12:32 PM CDTSpecial Weather StatementBMXEtowah28 min
Aug 9, 12:50 PM CDTSpecial Weather StatementBMXCherokee, Etowah25 min
Aug 9, 1:02 PM CDTSpecial Weather StatementBMXBibb28 min
Aug 9, 1:12 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee33 min
Aug 9, 1:38 PM CDTSpecial Weather StatementBMXCherokee, Cleburne37 min
Aug 9, 2:14 PM CDTSpecial Weather StatementBMXBibb31 min
Aug 9, 2:29 PM CDTSpecial Weather StatementBMXRandolph31 min
Aug 9, 2:41 PM CDTSpecial Weather StatementBMXBibb34 min
Aug 9, 2:56 PM CDTSpecial Weather StatementBMXChambers34 min
Aug 9, 3:10 PM CDTSpecial Weather StatementBMXChilton35 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.